Apalutamide-Induced Pneumonitis Presenting as Severe Hypoxemic Respiratory Failure in Metastatic Prostate Cancer: A Case Report

Read full text
Authors: Tashfeen Mahmood, Mohammad M Mahmood, Elizabeth Martin
Cited by: 1
References: 6

Abstract

Apalutamide is a widely used second-generation androgen receptor inhibitor for the treatment of metastatic castration-sensitive and nonmetastatic castration-resistant prostate cancer. Although generally well tolerated, rare cases of interstitial lung disease and drug-induced pneumonitis have been reported. Early recognition is critical because of the potential for significant morbidity and mortality. We present a case of suspected apalutamide-induced pneumonitis in a 69-year-old man with metastatic prostate cancer who developed progressive shortness of breath, severe hypoxia, and bilateral ground-glass opacities on imaging. Extensive evaluation excluded infectious, cardiac, and autoimmune etiologies. The patient demonstrated marked clinical and radiographic improvement following the discontinuation of apalutamide and corticosteroid therapy. This case highlights the importance of maintaining a high index of suspicion for drug-induced pulmonary toxicity in patients receiving apalutamide. Prompt diagnosis and early initiation of corticosteroids may significantly improve outcomes.

Fields of Study & Subjects

Prostate Cancer Treatment and Research Bone health and treatments Lung Cancer Treatments and Mutations

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
6
Pages
e111552–e111552
Publication date
26 June 2026
Language
EN